2017, 11: 425-445. doi: 10.3934/jmd.2017017

An effective version of Katok's horseshoe theorem for conservative C2 surface diffeomorphisms

IMJ-PRG, UP7D 58-56 Avenue de France, 75205 Paris Cedex 13, France

Received  January 2, 2017 Revised  April 19, 2017 Published  November 2017

Fund Project: BF: Supported in part by Projet ANR-15-CE40-0001

For area preserving C2 surface diffeomorphisms, we give an explicit finite information condition on the exponential growth of the number of Bowen's (n, δ)-balls needed to cover a positive proportion of the space, that is sufficient to guarantee positive topological entropy. This can be seen as an effective version of Katok's horseshoe theorem in the conservative setting. We also show that the analogous result is false in dimension larger than 3.

Citation: Bassam Fayad, Zhiyuan Zhang. An effective version of Katok's horseshoe theorem for conservative C2 surface diffeomorphisms. Journal of Modern Dynamics, 2017, 11: 425-445. doi: 10.3934/jmd.2017017
References:
[1]

L. M. Abramov, V. A. Rohlin, The entropy of a skew product of measure preserving transformations, AMS Translations, 48 (1965), 255-265.

[2]

A. Avila, B. Fayad, P. Le Calvez, D. Xu and Z. Zhang, On mixing diffeomorphisms of the disk, arXiv: 1509.06906.

[3]

V. Climenhaga, D. Dolgopyat, Y. Pesin, Non-stationary non-uniform hyperbolicity: SRB measures for non-uniformly hyperbolic attractors, Comm. Math. Phys., 346 (2016), 553-602.

[4]

V. Climenhaga, Y. Pesin, Hadamard-Perron theorems and effective hyperbolicity, Ergodic Theory Dynam. Systems, 36 (2016), 23-63.

[5]

A. Katok, Lyapunov exponents, entropy and periodic orbits for diffeomorphisms, Inst. Hautes études Sci. Publ. Math., 51 (1980), 137-173.

[6] A. Katok, B. Hasselblatt, Introduction to the Modern Theory of Dynamical Systems, Encyclopedia of Mathematics and its Applications, 54, Cambridge University Press, Cambridge, 1995.
[7]

V. Pliss, On a conjecture of Smale, Diff, Uravnenjia, 8 (1972), 268-282.

show all references

References:
[1]

L. M. Abramov, V. A. Rohlin, The entropy of a skew product of measure preserving transformations, AMS Translations, 48 (1965), 255-265.

[2]

A. Avila, B. Fayad, P. Le Calvez, D. Xu and Z. Zhang, On mixing diffeomorphisms of the disk, arXiv: 1509.06906.

[3]

V. Climenhaga, D. Dolgopyat, Y. Pesin, Non-stationary non-uniform hyperbolicity: SRB measures for non-uniformly hyperbolic attractors, Comm. Math. Phys., 346 (2016), 553-602.

[4]

V. Climenhaga, Y. Pesin, Hadamard-Perron theorems and effective hyperbolicity, Ergodic Theory Dynam. Systems, 36 (2016), 23-63.

[5]

A. Katok, Lyapunov exponents, entropy and periodic orbits for diffeomorphisms, Inst. Hautes études Sci. Publ. Math., 51 (1980), 137-173.

[6] A. Katok, B. Hasselblatt, Introduction to the Modern Theory of Dynamical Systems, Encyclopedia of Mathematics and its Applications, 54, Cambridge University Press, Cambridge, 1995.
[7]

V. Pliss, On a conjecture of Smale, Diff, Uravnenjia, 8 (1972), 268-282.

Figure 1.  $\mathcal{R}_1$ is the topological rectangle $abcd$; $\mathcal{R}_2$ is the topological rectangle $a'b'c'd'$. Under a hyperbolic map $G$, $ab$ is mapped to $a'b'$ and similarly $bc, cd, da$ are mapped respectively to $b'c', c'd', d'a'$.
[1]

Wenxiang Sun, Xueting Tian. Dominated splitting and Pesin's entropy formula. Discrete & Continuous Dynamical Systems - A, 2012, 32 (4) : 1421-1434. doi: 10.3934/dcds.2012.32.1421

[2]

Zhiming Li, Lin Shu. The metric entropy of random dynamical systems in a Hilbert space: Characterization of invariant measures satisfying Pesin's entropy formula. Discrete & Continuous Dynamical Systems - A, 2013, 33 (9) : 4123-4155. doi: 10.3934/dcds.2013.33.4123

[3]

Christian Bonatti, Sylvain Crovisier, Katsutoshi Shinohara. The $C^{1+\alpha }$ hypothesis in Pesin Theory revisited. Journal of Modern Dynamics, 2013, 7 (4) : 605-618. doi: 10.3934/jmd.2013.7.605

[4]

Rabah Amir, Igor V. Evstigneev. On Zermelo's theorem. Journal of Dynamics & Games, 2017, 4 (3) : 191-194. doi: 10.3934/jdg.2017011

[5]

John Hubbard, Yulij Ilyashenko. A proof of Kolmogorov's theorem. Discrete & Continuous Dynamical Systems - A, 2004, 10 (1/2) : 367-385. doi: 10.3934/dcds.2004.10.367

[6]

Sergei Ivanov. On Helly's theorem in geodesic spaces. Electronic Research Announcements, 2014, 21: 109-112. doi: 10.3934/era.2014.21.109

[7]

Hahng-Yun Chu, Se-Hyun Ku, Jong-Suh Park. Conley's theorem for dispersive systems. Discrete & Continuous Dynamical Systems - S, 2015, 8 (2) : 313-321. doi: 10.3934/dcdss.2015.8.313

[8]

Guillaume Bal. Homogenization in random media and effective medium theory for high frequency waves. Discrete & Continuous Dynamical Systems - B, 2007, 8 (2) : 473-492. doi: 10.3934/dcdsb.2007.8.473

[9]

Michał Misiurewicz. On Bowen's definition of topological entropy. Discrete & Continuous Dynamical Systems - A, 2004, 10 (3) : 827-833. doi: 10.3934/dcds.2004.10.827

[10]

Fabio Cipriani, Gabriele Grillo. On the $l^p$ -agmon's theory. Conference Publications, 1998, 1998 (Special) : 167-176. doi: 10.3934/proc.1998.1998.167

[11]

Katayun Barmak, Eva Eggeling, Maria Emelianenko, Yekaterina Epshteyn, David Kinderlehrer, Richard Sharp, Shlomo Ta'asan. An entropy based theory of the grain boundary character distribution. Discrete & Continuous Dynamical Systems - A, 2011, 30 (2) : 427-454. doi: 10.3934/dcds.2011.30.427

[12]

André de Carvalho, Toby Hall. Decoration invariants for horseshoe braids. Discrete & Continuous Dynamical Systems - A, 2010, 27 (3) : 863-906. doi: 10.3934/dcds.2010.27.863

[13]

Marcus Fontaine, William D. Kalies, Vincent Naudot. A reinjected cuspidal horseshoe. Conference Publications, 2013, 2013 (special) : 227-236. doi: 10.3934/proc.2013.2013.227

[14]

V. Niţicâ. Journé's theorem for $C^{n,\omega}$ regularity. Discrete & Continuous Dynamical Systems - A, 2008, 22 (1/2) : 413-425. doi: 10.3934/dcds.2008.22.413

[15]

Jacques Féjoz. On "Arnold's theorem" on the stability of the solar system. Discrete & Continuous Dynamical Systems - A, 2013, 33 (8) : 3555-3565. doi: 10.3934/dcds.2013.33.3555

[16]

Dmitry Kleinbock, Barak Weiss. Dirichlet's theorem on diophantine approximation and homogeneous flows. Journal of Modern Dynamics, 2008, 2 (1) : 43-62. doi: 10.3934/jmd.2008.2.43

[17]

Lena Noethen, Sebastian Walcher. Tikhonov's theorem and quasi-steady state. Discrete & Continuous Dynamical Systems - B, 2011, 16 (3) : 945-961. doi: 10.3934/dcdsb.2011.16.945

[18]

Fatiha Alabau-Boussouira, Piermarco Cannarsa. A constructive proof of Gibson's stability theorem. Discrete & Continuous Dynamical Systems - S, 2013, 6 (3) : 611-617. doi: 10.3934/dcdss.2013.6.611

[19]

Koray Karabina, Edward Knapp, Alfred Menezes. Generalizations of Verheul's theorem to asymmetric pairings. Advances in Mathematics of Communications, 2013, 7 (1) : 103-111. doi: 10.3934/amc.2013.7.103

[20]

Shalosh B. Ekhad and Doron Zeilberger. Proof of Conway's lost cosmological theorem. Electronic Research Announcements, 1997, 3: 78-82.

2016 Impact Factor: 0.706

Metrics

  • PDF downloads (4)
  • HTML views (45)
  • Cited by (0)

Other articles
by authors

[Back to Top]